Nursing Clinical Practice Guide
Clinical Scenario: You are the triage nurse in the Pediatric ED. A frantic parent runs in carrying a 2-year-old who got into the bathroom cabinet. The child is crying, drooling thick saliva, and pointing to his mouth.
Nursing Intervention Strategy:- 1Immediate Assessment (ABCs)Kneel to the child's level. Visually assess for respiratory distress (nasal flaring, retractions). Listen for stridor (high-pitched inspiratory sound) or hoarse cry. Check pulse oximetry. Do not attempt to look in the throat with a tongue depressor if you suspect epiglottitis/swelling, as this may trigger complete obstruction.
- 2Stabilize & MonitorKeep the child calm and in a position of comfort (often sitting upright). Provide supplemental oxygen if needed. Establish IV access for fluids and medication administration (e.g., analgesics, steroids to reduce inflammation).
- 3History & CollaborationQuickly ask about the product (bring the container if possible), time of ingestion, and amount. Notify the physician and prepare for possible endoscopy. Contact Poison Control (1-800-222-1222 in the US) for specific management advice.
- 4Supportive CareManage pain with prescribed analgesics. Maintain NPO (nothing by mouth) status until the airway is secured and endoscopy is performed. Provide emotional support to the terrified child and parents.
Patient Safety and Precautions:
• Absolute Contraindication: Never induce vomiting or give ipecac syrup.
• Airway Precautions: Have emergency airway equipment (suction, intubation kit, tracheostomy tray) readily available at the bedside. The child's condition can deteriorate rapidly.
• Communication: Clearly explain to the parents why certain typical "poison" treatments are dangerous in this case to ensure understanding and compliance.
Nursing Procedure & Medication Flow
Procedure: Initial Assessment of a Poisoning Patient
1. Scene Safety / PPE: Ensure the patient is not contaminated (remove contaminated clothing, rinse skin if exposed).2. Primary Survey (ABCDE):
• Airway: Look, listen, feel. Is it patent?
• Breathing: Rate, effort, oxygen saturation.
• Circulation: Heart rate, perfusion, blood pressure.
• Disability: Level of consciousness (AVPU or Pediatric GCS).
• Exposure: Fully assess while maintaining temperature.
3. Identify the toxin (container, history).
4. Contact Poison Control.
5. Perform focused secondary assessment and implement specific orders.Medication Note: Pain management often involves IV opioids (e.g., morphine) titrated carefully for respiratory depression. Corticosteroids (e.g., dexamethasone) may be used to reduce airway edema, but their benefit is debated.
A Word from Your Senior Nurse
"In the chaos of a pediatric poisoning, it's easy to feel pressured to 'do something' dramatic. Remember, your most critical nursing action is often the vigilant, systematic assessment. That toddler's drool and quiet whimper are louder alarms than any monitor. By securing the airway first, you create the stable platform upon which all other life-saving interventions can be built. On the NCLEX and at the bedside, when you see 'caustic ingestion,' let your brain automatically flash: Airway, Airway, Airway. That reflex will save lives."